Information on amphotericin B use patterns and infusion-related adverse events were prospectively collected from 397 hospitalized adults. The methods of initiating amphotericin B varied greatly, with the majority of patients being gradually titrated to a full maintenance dose over 1-5 days. Overall, 71% of patients experienced at least one episode of an infusion-related adverse event (IRAE) during the first week of therapy. Fever and chills were most commonly observed, with peak frequency on days 1-3, followed by a subsequent decline. A wide variety of pretreatment medications were used to minimize IRAE; the most common regimens included some combination of diphenhydramine, acetaminophen, and corticosteroids, with or without heparin. The majority of patients (84.7%) received a test dose, and although none experienced a severe allergic reaction, one patient subsequently had an anaphylactic episode on the third day of amphotericin B therapy. The use of a test dose and the titration process are attempts to avoid the IRAE frequency associated with large initial doses of amphotericin B, but we observed that they provided little or no benefit. In addition, our study suggests that pretreatment regimens are frequently used in conjunction with the test dose. If the intent of the test dose is to identify patients sensitive to amphotericin B, pretreatment drugs may minimize these adverse events and prevent a complete evaluation of response to the test dose.
By Thaddeus H. Grasela, Goodwin SD, Walawander MK, Cramer RL, Fuhs DW, Moriarty VP